Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 34, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Sep 19, 2018, 1:36 PM MST for Pima County, Pinal County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 19, 2018, 1:36 PM MST (20:36 UTC)
- Expired
- Sep 19, 2018, 4:30 PM MST
- In force
- 3 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
Counties Pima County, AZ, Pinal County, AZ
The radar
The Phoenix radar (KIWA), 93 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 8.6 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 902 J/kg
- Mixed-layer CIN
- -104 J/kg
- Mixed-layer LCL
- 1788 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
661
WGUS55 KTWC 192036
FFWTWC
AZC019-021-192330-
/O.NEW.KTWC.FF.W.0034.180919T2036Z-180919T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
136 PM MST WED SEP 19 2018
The National Weather Service in Tucson has issued a
* Flash Flood Warning for...
North central Pima County in southeastern Arizona...
Southwestern Pinal County in southeastern Arizona...
* Until 430 PM MST.
* At 124 PM MST, Doppler radar indicated up to two inches of rain
have fallen across north central and southwestern Pinal
counties...including the northern portions of the Tohono Oodham
Nation. Two automated rain gages near Kohatk recorded 1.90 inches
and 1.65 inches over the past hour. Another Rain gage north of
Hickiwan recorded 2.47 inches with these storms. Flash flooding is
expected to begin shortly.
* Rainfall runoff will result in flash flooding of normally dry
washes and roadway dips along and near Route 15 between Chuichu
and Santa Rosa, Route 23 near Ventana, and Route 34 between Santa
Rosa and Hickiwan.
* Some locations that will experience flooding include...
Ventana, Hickiwan, Jackrabbit, Kohatk and North Komelik.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3251 11221 3268 11220 3268 11215 3273 11215
3272 11205 3274 11205 3258 11183 3234 11178
3239 11213 3234 11255 3251 11266
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 19, 10:10 AM MST, 3 hours 26 minutes earlier.
Area forecast discussion, Sep 19, 10:10 AM MST, 3 hours 26 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 1010 AM MST Wed Sep 19 2018 .SYNOPSIS...Expect widespread showers and thunderstorms producing heavy rainfall at times through tonight. Scattered showers and thunderstorms Thursday mainly from Tucson eastward and southward. Rainfall chances continue to decrease Friday followed by dry conditions across much of the area this weekend and early next week. Much cooler temperatures will occur into Thursday with a warming trend prevailing this weekend. && .DISCUSSION...Numerous showers with embedded thunderstorms were occurring at this time mainly across eastern Pima County extending westward into the Tohono O'odham Nation. Other more isolated showers and thunderstorms were across western Cochise County, and western Pima County. Most rain gauge amounts since 7 am MST have been fairly light, generally less than one tenth of an inch. A very moist environment was sampled via the 19/12Z KTWC sounding with a precip water value of 1.74 inches. The daily maximum for 12Z September 19 was 1.68 inches as per the Storm Prediction Center Sounding Climatology page. The flow generally above 500 mb turned more southerly via the 19/00Z KTWC sounding, and the 19/12Z KTWC sounding depicted even markedly stronger speeds above 500 mb. This flow regime is in response to strong high pressure aloft centered over the lower Mississippi River valley, and an upper trough extending from the Pacific Northwest southward into southern California. Blended Total Precip Water imagery valid 1330Z depicted nearly 0.80 inch across the White Mountains, but increased sharply to around 2.0 inches near the International border adjacent Santa Cruz/southwest Cochise Counties. In addition to the abundant moisture and synoptic scale flow regime across southeast Arizona, the National Hurricane Center just updated a disturbance over the central Gulf of California to a tropical depression (Nineteen-E). Per Advisory Number 1, the depression is moving toward the north near 13 mph and this motion is expected to become more north-northeast tonight with a similar forward motion until the system dissipates on Thursday. On the forecast track the depression is forecast to move inland over northwestern Mexico this evening. The upshot is that the official forecast continues with numerous showers and scattered thunderstorms this afternoon into tonight. A Flash Flood Watch is in effect for all of southeast Arizona until 11 pm MST this evening. Heavy rainfall may occur late tonight especially east of Tucson. There is the potential for the Flash Flood Watch to be expanded until daybreak Thursday especially for locales east of Tucson. Will scrutinize this possibility further as additional 12Z guidance arrives. High temps today will be markedly cooler versus the past several days. Please refer to the additional sections for further detail. && .AVIATION...Valid through 20/18Z. Numerous TSRA/SHRA through tonight then scattered -TSRA/-SHRA mainly KTUS eastward and southward Thursday morning. Expect MVFR conditions and brief IFR conditions at times through the period. Otherwise, cloud decks generally 4k-10k ft AGL. Surface wind variable in direction mainly less than 12 kts except gusts near 40 kts with stronger TSRA. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Numerous showers and thunderstorms into tonight will produce heavy rainfall at times. Scattered thunderstorms Thursday especially east of Tucson followed by isolated thunderstorms Friday into Saturday mainly east to south of Tucson. Dry conditions to occur Sunday into next Tuesday. 20-foot winds will be terrain driven mainly less than 15 mph into early next week. However, gusty and erratic winds with thunderstorms may occur at times. && .PREV DISCUSSION /222 AM MST/...Current IR satellite shows convection ongoing over Sonora with anvil clouds overspreading southern Arizona. The 19/00Z KTWC sounding recorded 1.27 inches of precipitable water, which is at the 90th percentile, with southerly winds at 500 mb and above. Due to this southerly flow PWAT will be increasing throughout the day to between 1.5 and 2.0 inches across the CWA and will be near record values for this time of year. This southerly flow pattern is the result of high pressure centered over Arkansas and a trough moving into the western CONUS. There is also a weak tropical disturbance over southern Baja that will help moisture overspread southern Arizona. The anomalously high amount of moisture as well as synoptic scale forcing ahead of the trough will cause widespread showers with embedded thunderstorms and significant heavy rain. As a result a flash flood watch is in effect area wide today. Hi-res models and the HREF prog storms to initiate later this morning and last through the overnight hours. As the trough progresses east the upper level flow will become more westerly which will start to scour out moisture, especially in the upper levels. Because of this storm coverage will be less Thursday with the best chances for scattered showers and thunderstorms from Tucson eastward. By Friday there will only be shallow surface moisture with just isolated activity expected to the south and east of Tucson. Saturday have opted for only a slight chance of showers and thunderstorms over the White Mountains. Thereafter southern Arizona will remain in a westerly flow regime and dry conditions are expected into early next week. Temperatures today and Thursday will be below average thanks to the moisture and cloud cover. But this will be short-lived with a warming trend starting Friday into the weekend. Temperatures will return to their climatological normal or just above normal. && .TWC WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through this evening for AZZ501>515. && Francis PREVIOUS DISCUSSION...Hardin Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 19, 10:56 AM MST | Areal Flood Advisory | TWC | Pima, Pinal | 109 min |
| Sep 19, 12:41 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 109 min |
| Sep 19, 1:01 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 119 min |
| Sep 19, 1:38 PM MST | Flash Flood Warning | TWC | Pinal | 2 hr |
| Sep 19, 2:27 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 3 hr |
| Sep 19, 3:10 PM MST | Areal Flood Advisory | TWC | Pinal | 2 hr |
| Sep 19, 4:56 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.